Pain killers' overdose can have fatal effects

ABU DHABI — Most of the poisoning cases reported at the Abu Dhabi-based Poison and Drug Information Centre (P&DIC) over the past few months were related to excessive use of pain relievers, medical experts have warned.



By Nada S.mussallam

Published: Thu 17 Aug 2006, 9:18 AM

Last updated: Sat 4 Apr 2015, 6:12 PM

"More than one third of complaints the P&DIC received by telephone from the public over the past six months were about poisoning cases that occurred due to the overdose of pain killers," medical sources at the Centre have revealed.

They warned that overdose of 'paracetamol' used in more than 100 medicines for treating headache, cold and pain could have serious and even fatal effects like liver failure, especially in chronic alcoholics.

"Paracetamol is rapidly absorbed from the stomach and small intestine and the body gets rid of it through the liver and Kidney. Liver, renal or heart muscle damage is likely to occur. Toxicity is increased in patients using certain medications such as rifampin and phenobarbital. Alcohol, malnutrition and liver disease aggravates results," cautioned the medical sources at the P&DIC.

They noted that paracetamol, also known as 'acetaminophen' in the US is normally found as 500mg per tablet but is often combined with other active ingredients in combination drugs.

In the UK, it is responsible for almost half of all poison admissions and leads to over 200 deaths per year.

Concerning symptoms of poisoning caused by pain killers, sources explained clinical symptoms include loss of appetite, nausea, vomiting and anorexia, fatigue and sweating especially if large overdose was taken in or the poisoned were children.

About prevention methods, the sources advised that patients should not take more than eight tablets per day for adult and as recommended by the physician for children and that more than two tablets should not be taken at one time.

"Pain reliver should not be taken with any other paracetamol containing combination like those found in cold medications for example. A pharmacist should be consulted prior to taking two medications at a time".

In cases of overdose, medical experts urged patients to keep a record of time and quantity and formulation of all ingestants including alcohol and note vomiting, if any.

"Patients should report to the nearest emergency department four hours after ingestion and preferably within one hour to perform emptying the stomach medically known as 'gastric lavage' if more than 15 tablets have been taken and to administer activated charcoal".

Those who have any queries can call P&DIC in Abu Dhabi at toll free 800-424.


More news from